Recent Study Links Statins And Muscle Pain | KERA News

Recent Study Links Statins And Muscle Pain

May 9, 2016

Millions of people use statins to lower cholesterol, but some have complained about muscle pain after taking the drug. A recent study from the Cleveland Clinic found links between the pain and the medication. 

Highlights from the interview with Dr. Juzer Lokhandwala, an interventional cardiologist at Texas Health Arlington Memorial Hospital.

How might statins lead to muscle pain? “In addition to inhibiting those enzymes in the liver that produce cholesterol, sometimes they can inhibit the enzymes in the muscles that lead to a generation of certain important substances that drive power in the muscle as a side effect. It’s about 15 to 20 percent who would get it.”

Complaints about statins and muscle pain from some of Dr. Lokhandwala’s patients: "One of the most common complaints is they may get weakness in the thighs or the shoulder muscles after they’ve started the medication. It usually happens anywhere from a few weeks of starting it up to six months. Generally, if you’ve tolerated it (statin) for beyond six months, it’s very less likely to happen. Also, sometimes it can be very severe. Now that’s very rare where it actually causes damage to the muscle.”

Risk factors for muscle pain from statins: “One is that if you’re taking some particular kind of medication along with the statin. So there are some medicines that decrease the metabolism of the statin drug, like cyclosporine or antifungals that affect the liver, that can increase the level of the statin and cause this problem. So one of the first things I do is identify any medication that could interact that’s causing this. One of the other things they found is people that are deficient in vitamin D can also have an increased tendency to have muscle aches from statins. Another common condition is thyroid. So if you have a low thyroid, for example, that can also predispose you to these muscle aches from statins."

In such cases, should you stop using the statin in favor of alternatives? “While the alternatives may reduce cholesterol, those alternatives are not necessarily shown to reduce the heart attacks or increase your chances of survival. Statins are a group of drugs that have always shown that. So one of the first things we do is switch to a different type of statin, because there are some that are not as potent but have less side effects on the muscles. Some people just can’t tolerate the statins and that’s when we go to a newer group of drugs that have become available – injectable antibodies that bind these receptors in the liver that increase the uptake of cholesterol in the liver. It’s also important to remember lifestyle changes may be all they need, be it eating less red meat, other cholesterol-containing products, or exercise to improve the good cholesterol.”

For more information:

Trial offers objective evidence of muscle-related side effects with statins 

FDA Expands Advice on Statin Risks